Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: UTI's - bladder infections and p-meds??? dove

Posted by medlib on June 23, 2002, at 4:11:47

In reply to UTI's - bladder infections and p-meds???, posted by dove on June 20, 2002, at 15:02:56

Hi Dove--

I've been kinda looking for your name amongst the Old-Timers. It's good to know you're still with us, but not so good that things are not so good for you right now.

UTIs are the pits! It's bad enough that women can't pee standing up; having to put up with UTIs is just one indignity too many. Not only are our body orifices ridiculously close together, our urethras are so much shorter than men's, for pathogens it's like comparing a suburban commute to a cross country trip.

Re *your* UTIs: their cause may be fungal, most probably Candidiasis (yeast), a common inhabitant of vaginal tracts. Just as nearly everyone's throat has a few Strep A bacteria, most vaginas have a few yeast cells; in both cases, competition from other common pathogens keeps any one type from increasing to a number large enough to cause an illness. Unfortunately, antibiotics kill off enough bacteria to leave a "clear field" for fungi to multiply (and migrate). If that *is* the cause, some fluconazole should bring relief--hopefully, for longer than a month.

Why is it, do you think, that what men call "intuition", women think of as "common sense"? Your "hunches" about your psych meds are, quite likely, mostly correct. Although neither med you mentioned *causes* UTIs, both can exacerbate an existing problem or make one more likely to recur. In particular, Amitrip's strong anticholinergic side effects (dry mouth, etc.) can cause urinary retention or dilation of the urinary tract; both conditions can cause bladder spasms. Supposedly, Neurontin causes UT probs only "infrequently" (which drug lit defines as btw. 1/100 and 1/1000). And we *know* how accurately drug companies report adverse effects.

Re fluids and the bladder: Yet another case of "damned if you do and damned if you don't. Insufficient oral intake leads to highly concentrated urine, which is very irritating to the bladder and urethra--ergo, b. spasms. Then, there's the tried-but-true maxim, "water follows salt". Occasionally, drinking a lot of water without sufficient salt (sodium) in your diet will lead to hyponatremia (a $10 word for low serum sodium). When kidneys resorb (take back) all of the too few sodium ions from the blood plasma they filter, excess water follows the sodium back into the bloodstream, and out of blood vessels into body tissues--causing edema, or "bloating". As blood volume increases, so does urine volume; more urine plus urinary retention leads to overstretched bladder muscles, which spasm. In any case, spasms cut off urine flow prematurely; the residual retained urine is an ideal environment for growth of infectious organisms. Tidy, isn't it, how both extremes lead to the same painful result? Symptoms of hyponatremia can include fatigue, lethargy, nausea and/or vomiting, lowered blood pressure, and more. (Under normal circumstances, our bodies correct such electrolyte imbalances via our sense of thirst and the hormone ADH.)

So...medwise, you intuitlvely did the right thing, but you did it the wrong way--and your doc is sending you back to "Go" to do it correctly this time? Riiightt!!! In the spirit of civility, perhaps you could tell him you appreciate his sense of humor.

Arrrgghh! It's times like these I really miss Cam, who could be 10 times clearer with one-tenth of the words.

Still stupidly waiting for a better alternative---a cynical medlib


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:medlib thread:110343
URL: http://www.dr-bob.org/babble/20020617/msgs/110526.html